Winter Storm, Northeast Aroostook
- When
- February 10, 11:00 PM EST to February 11, 8:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
with near blizzard conditions at times. with local totals to around 20 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rapidly intensifying low pressure tracking through the Gulf of Maine to the maritimes brought very heavy snow and strong winds to the region...with near blizzard conditions at times. Storm total snow accumulations generally ranged from 8 to 14 inches...with local totals to around 20 inches. Strong gusty winds also accompanied the storm...with gusts of 25 to 35 mph common. A few gusts in excess of 40 mph were also reported. Wet snow on roads and reduced visibilities led to hazardous driving conditions. Many schools and businesses either cancelled or closed early. Many event were also postponed due to the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 10, 3:30 PM EST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EST THU FEB 10 2005
.SYNOPSIS...LOW PRESSURE INTENSIFYING OFF CAPE COD WILL MOVE TOWARD
THE BAY OF FUNDY TONIGHT...ULTIMATELY SHIFTING THROUGH NEW BRUNSWICK
CANADA ON FRIDAY. A SIGNIFICANT SNOWSTORM IS ON TAP FOR ALL OF OUR
REGION TODAY THROUGH FRIDAY...THOUGH SOME RAIN WILL MIX WITH THE
SNOW ACROSS COASTAL AREAS. HIGH PRESSURE WILL GRADUALLY BUILD INTO
NORTHERN NEW ENGLAND SUNDAY.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
12Z NWP LOCKED INTO A CONSENSUS TRACK OF THE BOMBING LOW NEAR CAPE
COD LATE THIS AFTERNOON. LOW EXPECTED TO MOVE NE AND ACROSS THE
WESTERN EDGE OF NOVA SCOTIA EARLY FRIDAY AND THEN THROUGH EASTERN
NEW BRUNSWICK. MAJOR SNOW STORM ON TAP FOR THE ENTIRE FORECAST AREA
AS UPPER DEFORMATION ZONE SHIFTS SLOWLY ACROSS THE REGION OVERNIGHT.
TREMENDOUS LIFT WILL PRODUCE SNOW OF 2-4 INCHES AN HOUR FOR SEVERAL
HOURS SHIFTING FROM THE DOWNEAST THIS EVENING INTO NORTHERN MAINE
AFT ABOUT 03Z. SOME LIGHTNING ALSO NOTED OVER THE GULF OF MAINE IN
AREA OF STRONG PRESSRUE FALLS/LIFT SO CANNOT RULE OUT THUNDER SNOW
DOWNERAST THIS EVENING. BEST DYNAMICS SHIFT E AFTER 12Z SO HEAVIEST
SNOW OVER BY THEN...BUT WIND AND ADDITIONAL LIGHT-MODERATE SNOW WILL
PRODUCE NASTY CONDTIONS FOR MUCH OF THE DAY ESPECIALLY ACROSS THE N
AND E. THEREFORE...WILL LEAVE CURRENT EXPIRATION TIMES OF WARNINGS
AS THEY ARE. LIGHT SNOW WILL END OVER THE N FRI EVENING AS LOW
SHIFTS E. CYCLONIC CURVATURE/UPPER TROUGH MAY TRIGGER SOME SNOW
SHOWEERS SAT AFTERNOON. OTHERWISE....HIGH PRESSURE RETURNS FOR
SUN.
MAIN DIFFERENCES IN MODEL RUNS TODAY WAS THE AMOUNT OF LIQUID
EQUIVALENT PRECIP GENERATED WITH STORM. NAM ALMOST DOUBLE GFS
ESPECIALLY ACROSS NORTHERN MAINE. LOCALLY RUN WORK STATION ETA USING
GFS INTIALIZATION SEEMS TO HAVE MOST REASONABLE SCENARIO WITH PRECIP
A COMPROMISE BETWEEN OPERATIONAL GFS AND ETA. WITH SNOW RATIOS IN
THE 13:1 RANGE THIS WILL SUPPORT SNOWFALL TOTALS IN THE 12-20 INCH
RANGE MOST AREAS EXCEPT COASTAL AREAS WHERE SOME RAIN WILL MAY MIX
IN AT TIMES TO LIMIT SNOW TO LESS THAN 10 INCHES. SOME BANDING COULD
ULTAMATELY PUSH SOME SNOW TOTALS LOCALLY UPWARD TO 2 FEET.
CONSIDERED A BLIZZARD WARNING BUT IT LOOKS LIKE WINDS WILL FAIL TO
BE CONSISTENTLY STRONG ENOUGH TO MEET CRITERIA. HOWEVER...BLIZZARD
CONDITIONS AT TIMES A GOOD BET.
FOR THIS PERIOD USED A BLEND OF MOS NUMBERS FOR TEMPS WITH GFS WINDS
MOST REASONABLE WITH MINOR ADJUSTMENTS USING MOS IN LATER PERIODS.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CREST ACROSS
THE AREA SUNDAY NIGHT. THIS WILL RESULT IN M/CLEAR SKIES ACROSS THE
REGION AND SHOULD ALSO SET THE STAGE FOR GOOD RAD COOLING WITH FRESH
SNOW COVER IN PLACE. THE RIDGE WILL MOVE OFF TO THE EAST EARLY
MONDAY. EXPECT INCREASING CLOUDS DURING MONDAY WITH A CHANCE FOR
SOME LIGHT SNOW MONDAY AFTERNOON IN RESPONSE TO WARM ADVECTION
PATTERN/WEAK WARM FRONT APPROACHING. A COLD FRONT WILL FOLLOW FOR
LATER MONDAY NIGHT WITH A CONTINUED CHANCE FOR SOME SNOW SHOWERS
ACROSS THE REGION. MEDIUM RANGE MODELS NOT COMPLETELY IN AGREEMENT
WITH REGARD TO FORECAST FOR TUESDAY. GFS TAKES COLD FRONT WELL
OFFSHORE DURING TUESDAY. LAST NIGHTS 00Z ECMWF SHOWED LOW PRESSURE
NEAR THE BAY OF FUNDY OOZ WED. 12Z UKMET WAS HINTING AT SOME
DEVELOPMENT ACROSS NEW ENGLAND ON TUESDAY. FOR NOW DECIDED TO NOT
TOTALLY DISRGARD THE ECMWF SO DECIDED TO KEEP LOW POPS TUE WITH CHC
SNOW NORTH AND RAIN/SNOW SOUTH. WILL KEEP CHANCE SNOW SHOWERS FOR
WED. WILL KEEP THU DRY FOR NOW. FOR TEMPS USED DGEX AND OVERLAYED
MATCHMOS GUIDANCE.
&&
.AVIATION...
GENERALLY LOW IFR THROUGH TONIGHT WITH SNOW/BLOWING SNOW. CONDTIONS
TO IMPROVE INTO IFR RANGE BGR AFT 06Z AS HEAVY SNOW SHIFTS NE AND
OVER THE NORTHERN TAF SITES AFT 12Z.
&&
.MARINE...
WINDS CRANKING UP TO GALE CONDITIONS AND WILL MENTION GUSTS TO 45
KTS. WAVEWATCH SEAS ON THE LOW SIDE AS JONESPORT ALREADY AT 8 FT SO
WILL INCREASE TO 12 FT OVERNIGHT. WINDS TO SUBSIDE BELOW GALE ON FRI
AS LOW MOVES AWAY INTO NEW BRUNSWICK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001-MEZ002 FROM 5 PM THURSDAY
UNTIL 5 PM FRIDAY.
...WINTER STORM WARNING FOR MEZ003-MEZ004-MEZ005-MEZ006-MEZ010
FROM 2 PM THURSDAY UNTIL 5 PM FRIDAY.
...WINTER STORM WARNING FOR MEZ011-MEZ015-MEZ016-MEZ017-MEZ029-
MEZ030-MEZ031-MEZ032 FROM 2 PM THURSDAY UNTIL NOON FRIDAY.
MARINE...GALE WARNING
&&
SHORT TERM/MARINE...GABRIC
LONG TERM/MARINE...DUDA
AVIATION...FOSTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 522 AM EST THU FEB 10 2005 MEZ001>006-010-011-015>017-029>032-111100- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 522 AM EST THU FEB 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... A MAJOR WINTER STORM WILL BRING HEAVY SNOW AND GUSTY WINDS TO MOST OF NORTHERN AND DOWNEAST MAINE TODAY AND TONIGHT. SEE THE PRODUCT PWMWSWCAR FOR ADDITIONAL INFORMATION. IN ADDITION...A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS LATER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN... THE MAJOR WINTER STORM MENTIONED ABOVE WILL CONTINUE TO BRING HEAVY SNOW ACCOMPANIED BY CONSIDERABLE BLOWING AND DRIFTING SNOW TO THE REGION INTO FRIDAY BEFORE CONDITIONS BEGIN TO SLOWLY IMPROVE FROM THE SOUTH TO NORTH DURING THE DAY. HIGH PRESSURE WILL FINALLY BUILD OVER THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. KHW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 911 PM EST THU FEB 10 2005 MEZ001>006-010-110500- CENTRAL PISCATAQUIS ME-NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME- NORTHERN PISCATAQUIS ME-NORTHERN SOMERSET ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME- INCLUDING THE CITIES OF...ALLAGASH...BAXTER ST PARK...CARIBOU... CLAYTON LAKE...DAAQUAM...DEBOULLIE MOUNTAIN...EAGLE LAKE... FORT FAIRFIELD...FORT KENT...GREENVILLE...HOULTON...LIMESTONE... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...PATTEN...PORTAGE... PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE AND VAN BUREN 911 PM EST THU FEB 10 2005 ...WINTER STORM WARNING REMAINS IN EFFECT... ...INTENSE SNOWFALL RATES EXPECTED WELL INTO THE OVERNIGHT... SNOW...HEAVY AT TIMES WILL CONTINUE ACROSS THE REGION WELL INTO THE OVERNIGHT HOURS. SNOWFALL RATES OF 2 TO 4 INCHES PER HOUR WILL CONTINUE ALONG AND NORTH OF A LINE FROM NEAR GREENVILLE TO HOULTON. THE COMBINATION OF THE INTENSE SNOWFALL AND NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL RESULT IN NEAR WHITEOUT AND BLIZZARD CONDITIONS AT TIMES. TRAVEL IS HIGHLY DISCOURAGED UNLESS ABSOLUTELY NECESSARY OVERNIGHT. MEZ011-015>017-029>032-110500- CENTRAL PENOBSCOT ME-CENTRAL WASHINGTON ME-COASTAL HANCOCK ME- COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-NORTHERN WASHINGTON ME- SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...BANGOR...BAR HARBOR...BLUE HILL... BROWNVILLE JUNCTION...BUCKSPORT...CALAIS...CHERRYFIELD...DANFORTH... DEXTER...DOVER-FOXCROFT...EASTPORT...ELLSWORTH...GUILFORD... HOWLAND...LINCOLN...LUBEC...MACHIAS...NEWPORT... OLD TOWN AND VANCEBORO 911 PM EST THU FEB 10 2005 ...WINTER STORM WARNING REMAINS IN EFFECT... ...INTENSE SNOWFALL EXPECTED WELL INTO THE OVERNIGHT... SNOW...HEAVY AT TIMES WILL CONTINUE ACROSS THE REGION WELL INTO THE OVERNIGHT HOURS. THE COMBINATION OF HEAVY SNOWFALL AND NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL RESULT IN NEAR WHITEOUT AND BLIZZARD CONDITIONS AT TIMES. ALONG THE COAST...MIXED PRECIPITATION IS EXPECTED TO CHANGE BACK TO SNOW WITH SEVERAL ADDITIONAL INCHES OF SNOWFALL EXPECTED OVERNIGHT. TRAVEL IS HIGHLY DISCOURAGED ACROSS THE REGION UNLESS ABSOLUTELY NECESSARY OVERNIGHT. FITZSIMMONS
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437846, 5437847, 5437848.